You are here

4th Annual Workshop on Population Ageing and the Chinese Economy

Elderly friends enjoying life

International Conference on
'Addressing Population Aging: Institutional and Public Policy Innovation'


The Australia-China Population Ageing Hub, in collaboration with the School of Entrepreneurship and Management, ShanghaiTech University and the Employment and Social Security Research Center, Fudan University, is hosting its 4th Annual Workshop on Population Ageing and the Chinese Economy in June 2018. The conference will discuss institutional and policy innovations to address population aging, including social security policies, labour market policies and wealth management, among others, with the aim of strengthening academic and policy links. The conference will be held at ShanghaiTech, marking the first time that this event will be held in China.

Confirmed speakers

  • Hazel Bateman, CEPAR, University of New South Wales
  • Xi Chen, Yale University
  • Yi Chen, Jinan University
  • Robert Clark, North Carolina State University and NBER
  • Hanming Fang, ShanghaiTech University, University of Pennsylvania, and the National Bureau of Economic Research
  • Jing Feng, Fudan University
  • Joelle FONG, Lee Kuan Yew School of Public Policy, National University of Singapore
  • Bei Lu, Australia-China Population Ageing Research Hub, CEPAR, University of New South Wales
  • Youji Lv, Peking University
  • Olivia S. Mitchell, Wharton School, University of Pennsylvania and the National Bureau of Economic Research
  • Mike Orszag, Willis Towers Watson
  • John Piggott, Director, ARC Centre of Excellence in Population Ageing Research, University of New South Wales
  • James Poterba, Massachusetts Institute of Technology; President of the National Bureau of Economic Research
  • Hong Song, Fudan University
  • Liu Tian, Shanghai University of Finance and Economics
  • Dewen Wang, World Bank
  • Feng Wang,UC Irvine
  • Xinmei Wang, The Institute of Population and Labor Economics, Chinese Academy of Social Sciences
  • Hong Xu, Shanghai Municipal Human Resources and Social Security Bureau
  • Zhigang Yuan, Fudan University
  • Yaohui Zhao, Peking University
  • Renyao Zhong, Eastern China Normal University
  • Qing Zhao, Social Security Studies Center, Wuhan University
  • Bingwen Zheng, Chinese Academy of Social Sciences(CASS)

Organisers

  • Hanming Fang, School of Entrepreneurship and Management, ShanghaiTech University

  • Zhigang Yuan, Employment and Social Security Research Center, Fudan University

  • John Piggott, Australia-China Population Ageing Research Hub, CEPAR, UNSW

Hotel Information

  • JINJIANG INN 锦江之星(华佗路店)Address:No.800, Huatuo Road, Pudong New District, Shanghai, China, Tel:86-21-61639688
  • ZTE Hotel (中兴和泰酒店), Address:No.866, Keyuan Road, Pudong New District, Shanghai, China, Tel:86-21-51333920
  • Mercure Shanghai Zhangjiang (张江美居酒店), Address:No.1500, Keyuan Road, Pudong New District, Shanghai, China, Tel:86-21-61651111
  • Parkyard Hotel (博雅酒店), Address:No.699, Bibo Road, Pudong New District, Shanghai, China, Tel:86-21-61621168
  • Kerry Hotel Pudong Shanghai (上海浦东嘉里大酒店), Address:No.1388, Huamu Road, Pudong New District, Shanghai, China, Tel:86-21-61698888
  • Blue Horizon International Hotel (上海蓝海博龙国际大酒店), Address:No.2991, West Gaoke Road, Pudong New District, Shanghai, China, Tel:86-21-51015566

For more information, please contact:
Shuyan Zhou (ShanghaiTech University) Tel:86-21-20685457
Zijian Tan (ShanghaiTech University) Tel:86-21-20684778
or contact us at cepar@unsw.edu.au

Program

Day 1: Wednesday, 27th June

8:00-8:30am

Arrival & Registration

8:30-8:45am

Welcome

Session 1

Financial Innovation and Financial Behavior (30 min Each)

8:45-9:15am

Optimal Social Security Claiming Behavior under Lump Sum Incentives: Theory and Evidence

Olivia S. Mitchell, Wharton School, University of Pennsylvania

9:15-9:45am   

 

The Role of Home Equity for Retirement Financial Planning in China

Hazel Bateman (CEPAR, UNSW, Australia), Hanming Fang (Univ of Pennsylvania and ShanghaiTech University), Katja Hanewald (CEPAR, UNSW) and Shang Wu (First State Super, CEPAR)

9:45-10:15am

Reforming China’s Pension System

Yaohui Zhao (Peking University)

10:15am-10:30am

Morning Tea

Session 2

Intergenerational Interactions (30 Min Each)

10:30-11:00am

Grandfathers and Grandsons: China’s New Rural Pension Scheme and Child Health

Xi Chen (Yale University), Jinyang Yang  (Virginia Tech University)

11:00-11:30am

The Long-Run Consequence of China's Family Planning Policy on the Quality of Life in Old Age

Yi Chen (Jinan University) and Hanming Fang (University of Pennsylvania & ShanghaiTech University)

11:30am-12:00pm

How Does Trade Liberalization Affect the Elder's Health and Cognitive Outcomes?

Jin Feng (Fudan University), Wangyang Lai (SHUFE), Hong Song (Fudan University), Yangyang Yu (SHUFE)

12:00-1:30pm

Lunch

Session 3

Multi-Pillar Pension System (3 Papers, 30 Min Each)

 

1:30-2:00pm

Determinants of Second Pillar Pension Reforms: Economic Crisis and Globalization

Joelle FONG (Lee Kuan Yew School of Public Policy, National University of Singapore)

2:00-2:30pm

The Price China Pays for Building Multi-Pillar Pensions

Xinmei Wang (The Institute of Population and Labor Economics, Chinese Academy of Social Sciences) and Jing Xu (Shanghai University of Finance and Economics)

2:30-3:00pm

Missing social insurance payments—does the corporate income tax rate matter?

Xiaoyue Li (University of New Mexico), Liu Tian and Jing Xu (Shanghai University of Finance and Economics)

3:00pm-3:30pm

Afternoon Tea

 

3:30pm-5:00pm

Policy Panel: Long-Term Care and Long-Term Care Insurance

Each panel member will present for 15 minutes, followed by 30 minutes of Q&A and discussions

Chair: John Piggott (CEPAR, UNSW, Australia)

 

Assessment and Analysis of Shanghai Long Term Care Insurance System           

Renyao Zhong (Eastern China Normal University)

钟仁耀 (华东师范大学公共管理学院) 上海市 社会长期护理保险制度评估与分析

 

Targeting Long-Term Care Services for the Chinese Elderly

Qing Zhao (Social Security Studies Center, Wuhan University)

赵青 (武汉大学社会保障研究中心)

 

A Study of the Impact of China’s Pilot Urban Long-Term Care Insurance on Medical Expenditures

Lu Bei (CEPAR, University of New South Wales)

 

Hong Xu (Shanghai Municipal Department of Human Resources and Social Security)

许宏, 上海市人力资源和社会保障局定点医药监管处处长

6pm-8pm

Conference Dinner

 

Day 2: Thursday, 28th June

8:00-8:30am

Arrival and Registration

Session 1

Impact of Population Aging (30 min each)

8:30-9:00am

Population Aging and Macro Economy

James Poterba (Massachusetts Institute of Technology)

9:00-9:30am

“Growing Pains” in Chinese Social Security System [Tentative]

Hanming Fang (University of Pennsylvania and ShanghaiTech University) and Yi Zhang (Shanghai University of Finance and Economics)

9:30-10:00am

Does expected replacement rate at retirement affect the consumption of the unretired? Evidence from China

Wei Zheng (Peking University), Youji Lv (Peking University), Ruo Jia (Peking University)

10:00-10:30am

Morning Tea

10:30am-12:00pm

Policy Panel: Social Security Reform  (each 15 min + 30 min Q/A)

Panel Chair: Robert Clark (North Carolina State University and NBER)

 

Bingwen Zheng (Director, CASS Center for International Social Security Studies, Chinese Academy of Social Sciences)  China’s Social Security 40 Years after the Reform and Opening Up: Lessons and Challenges

郑秉文,中国社会科学中国社会保障研究中心主任,“改革开放40年来社会保障的经验与存在的问题”

 

Dewen Wang, Actuarial balancing and China’s pension reform (World Bank)

 

Feng Wang, Fiscal Implications of Population Aging and Welfare Expansion in China (UC Irvine)

 

Zhigang Yuan, Chinese Population Aging and Financial Transformation (Fudan University)

12:00-2:00pm

Lunch

For further information contact us at cepar@unsw.edu.au

Date: 
Wednesday, June 27, 2018 - 08:00
End date: 
Thursday, June 28, 2018 - 14:00
Location: 
School of Entrepreneurship and Management (SEM) at ShanghaiTech University, 393 Huaxia Middle Road, Pudong, Shanghai, P.R. China